Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 165, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 4, 2001, 7:57 PM CDT for Harvey County, Marion County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 2001, 7:57 PM CDT (00:57 UTC)
- Expired
- Jun 4, 2001, 9:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Harvey County, KS, Marion County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 8:05 PM CDT | Hail 0.75 | Hillsboro, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 7:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1610 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 436 m²/s²
- 0-3 km storm-relative helicity
- 567 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 22.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 050058 SVRICT KSC079-115-050200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 757 PM CDT MON JUN 4 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN SOUTH CENTRAL KANSAS EASTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 900 PM CDT. * AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES EAST OF NORTH NEWTON...OR ABOUT 27 MILES NORTH OF WICHITA...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR WALTON AROUND 800 PM CDT... NEAR PEABODY AROUND 820 PM CDT... NEAR FLORENCE AROUND 850 PM CDT... NEAR MARION AROUND 855 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MARION AND EASTERN HARVEY COUNTIES UNTIL 900 PM CDT. LAT...LON 3808 9748 3795 9732 3820 968K9 3850 9701 /NOONAN NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 4:06 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jun 4, 4:06 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 259 PM CDT MON JUN 4 2001 MAIN CONCERN THIS PACKAGE IS CHC OF PRECIP AGAIN TONIGHT AS WELL AS TEMPS THE FIRST HALF OF THE WEEK. SEVERAL BOUNDARIES ARE LYING ACROSS THE CWA THIS AFTN. ONE EXTENDS FROM NEAR P28 TO NEAR SLN TO JUST SOUTH OF EAX. THE SECOND BOUNDARY IS SEPERATING DEWPTS IN THE MID 60S NORTH TO READINGS AROUND 72F SOUTH. H20 IMGERY INDICATES A WEAK S/W MOVING CURRENTLY MOVING ACROSS WRN KS...THIS IS EXPECTED TO HELP WEAKEN THE CAP ACROSS SC ALONG WITH DAYTIME HEATING. EXPECT TO SEE TSRA DEVELOP ACROSS PORTIONS OF SC THIS EVENING...POSSIBLY MOVING INTO PARTS OF SE KS. THEN LATER TONIGHT MORE SHOWERS AND THUNDERSTORMS DEVELOP ACROSS CENTRAL KS AS THE LLJ PICKS UP AND STRONG WAA TAKES PLACE JUST NORTH OF THE BOUNDARY. DUE TO THE HEAVY RAINS LAST NIGHT AND MORE EXPECTED TONIGHT WILL GO WITH A FFA FOR CEN KS. AS FOR TEMPS...WITH THE HIGH DEWPTS PUSHING NORTHWARD WILL LEAN TOWARDS THE WARMER FWC NUMBERS...POPS WILL BE CLOSER TO THE MAV. TUESDAY...THE MAIN SHORTWAVE MOVES ACROSS THE CWA DURING THE AFTN AND EVENING HOURS. MODELS ARE INDICATING THAT THE CAP WILL NOT BE AS STRONG. A BOUNDARY IS STILL EXPECTED TO SPILT THE CWA FROM SW KS TO NE KS. AVN SEEMED A LITTLE TOO FAST ON PUSHING THE BOUNDARY THROUGH THE STATE...LIKED THE SLOWER NGM/ETA SOLUTIONS. THEREFORE CONTINUE TO LEAN TOWARDS THE WARMER FWC NUMBERS...AND WILL CONTINUE THE CURRENT FCST POPS. WEDNESDAY...BOUNDARY IS EXPECTED TO BE WELL SOUTH OF THE AREA WITH WEAK HIGH PRESSURE PUSHING INTO THE AREA HELPING TO DRY THINGS OUT. MORE SUNSHINE SHOULD ALLOW TEMPS TO PUSH NEAR 80 IF NOT THE LOWER 80S. EXTENDED... LOW LEVEL MOISTURE RETURNS BACK INTO WRN KS ON THU...AS SEVERAL WEAK SHORTWAVES BEGIN TO MOVE OUT OF THE ROCKIES. AVN PRODUCES AN MCS THU NIGHT AND MOVES IT SE ALONG A WARM FRONT INTO SC KS/NC OK BY FRI 12Z. WILL GO AHEAD AND ADD A CHC OF PRECIP LATE THU AND INTO FRI. IF APPEARS AS IF THE WARM FRONT PUSHES WELL NORTH OF THE STATE OVER THE WEEKEND...AND WITH THE UPPER LEVEL RIDGE CONTINUING TO BUILD OVERHEAD...SUSPECT THAT WE WILL GET CAPPED SO WILL REMOVE POPS FOR THE WEEKEND. OTHERWISE TEMPS SHOULD BEGIN REACHING TO AROUND 90F BY NEXT WEEKEND. NOONAN ICT 67 83 57 81 / 50 40 60 10 HUT 66 80 55 81 / 60 30 50 10 EWK 66 81 56 81 / 50 30 60 10 EQA 67 82 58 81 / 50 40 60 10 WLD 70 85 61 81 / 50 40 60 10 RSL 57 77 54 80 / 70 20 40 10 GBD 60 79 55 81 / 70 30 40 10 SLN 64 77 54 79 / 70 20 40 10 MPR 65 80 55 81 / 60 30 40 10 CF V 69 84 63 82 / 40 40 60 10 CNU 69 83 62 80 / 40 40 60 10 K88 68 82 61 80 / 40 40 60 10 .ICT...FLASH FLOOD WATCH FOR NIGHT FOR CENTRAL KS ZONES KSZ032>033...KSZ047>051.
In the hours before
Local storm report, Jun 4, 2:45 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
245 PM CDT MON JUN 4 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....`
1157 PM 5 S VESPER KS 1.75 INCH HAIL
06/03/01 LINCOLN REPORTED BY EOC
FRANKLocal storm report, Jun 4, 6:44 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
644 PM CDT MON JUN 4 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0636 PM 7 S ANTHONY KS 1.00 INCH HAIL
06/04/01 HARPER REPORTED BY LAW
ENFORCEMENT.
0641 PM ANTHONY KS 1.75 INCH HAIL
06/04/01 c HARPER PUBLIC REPORT.
MRUSpecial weather statement, Jun 4, 7:07 PM CDT, 50 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-050107- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 707 PM CDT MON JUN 4 2001 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ. EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ. NNNN
Local storm report, Jun 4, 7:19 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
719 PM CDT MON JUN 4 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0711 PM 8 E ANTHONY KS .88 INCH HAIL
06/04/01 HARPER REPORTED BY LAW
ENFORCEMENT.
MRULocal storm report, Jun 4, 7:32 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
732 PM CDT MON JUN 4 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0726 PM 7 E ANTHONY KS .88 INCH HAIL
06/04/01 HARPER REPORTED BY LAW
ENFORCEMENT.
MRULocal storm report, Jun 4, 7:41 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
741 PM CDT MON JUN 4 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 5 E ANTHONY KS 1.75 INCH HAIL
06/04/01 HARPER PUBLIC REPORT.
0730 PM 7 E ANTHONY KS 1.00 INCH HAIL
06/04/01 HARPER REPORTED BY LAW
ENFORCEMENT.
MRUThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:29 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 61 min |
| Jun 4, 8:05 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 55 min |
| Jun 4, 9:23 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 67 min |
| Jun 5, 4:58 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 62 min |
| Jun 5, 5:10 PM CDT | Tornado Warning | ICT | Harper | 50 min |
| Jun 5, 5:40 PM CDT | Tornado Warning | ICT | Kingman, Reno | 65 min |
| Jun 5, 5:56 PM CDT | Tornado Warning | ICT | Harper | 49 min |
| Jun 5, 6:02 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 58 min |
| Jun 5, 6:30 PM CDT | Tornado Warning | ICT | Harvey | 45 min |
| Jun 5, 6:45 PM CDT | Tornado Warning | ICT | Harper | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.